Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS San Angelo, TX

May 13, 2005Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at May 13, 2005, 11:10 PM CDT for Nolan County, Taylor County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 11:10 PM CDT (04:10 UTC)
Expired
May 14, 2005, 1:15 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
4014 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 140411
FFWSJT
TXC353-441-140615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1110 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL TAYLOR COUNTY IN WEST CENTRAL TEXAS
  EAST CENTRAL NOLAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 115 AM CDT

* AT 1105 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR NOLAN...OR ABOUT 15 MILES SOUTHEAST OF SWEETWATER...MOVING
  EAST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL EASTERN NOLAN COUNTY AT 1120 PM CDT
  RURAL WESTERN TAYLOR COUNTY AT 1130 PM CDT

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WITH AMOUNTS OF 
1 TO 3 INCHES IN A VERY SHORT TIME.  THIS WILL PRODUCE FLASH 
FLOODING ACROSS LOW LYING AREAS.  

REMEMBER...WHEN YOU COME TO A FLOODED ROADWAY...TURN AROUND...
DONT DROWN. 

LAT...LON 3244 10033 3224 10037 3215 10007 3243 10002

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 10:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 10:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT FRI MAY 13 2005

.UPDATE...
DRYLINE EXTENDED FROM MIDLAND TO COLORADO CITY. AN OUTFLOW
BOUNDARY WAS FROM HAMILIN TO JUST NORTH OF ABILENE TO WICHITA
FALLS. LARGE SEVERE STORMS JUST NORTH OF STAMFORD AT 10 PM MOVING
SOUTH AT 15 MPH TOWARD ABILENE...BUT MAY TAKE UNTIL 1130 PM TO
MIDNIGHT TO REACH THE CITY.  MAY SEE STORMS IN NOLAN COUNTY GO
SEVERE WHEN OUTFLOW BOUNDARY MOVES THROUGH DURING NEXT COUPLE
HOURS. NO CHANGES TO ZONES BUY STORMS MAY NOT REACH SOUTHERN
SECTIONS OF CWA UNTIL LATE TONIGHT.

&&

.PREV DISCUSSION... (ISSUED 631 PM CDT FRI MAY 13 2005)

UPDATE...
UPDATED FOR TORNADO WATCH 273 WHICH INCLUDES SAN ANGELO TO
SABA...THEN NORTHWARD ACROSS ALL OF THE BIG COUNTRY. STORM WERE
DEVELOPING SOUTH OF SWEETWATER AND MAY MOVE EASTWARD ALONG
I-20 TOWARD ABILEN THE NEXT COUPLE HOURS. LARGE SUPERCELL IN KNOX COUNTY MAY
AFFECT HASKELL OR THROCKMORTON 730 TO 8 PM TIME FRAME. LARGE
DAMAGING HAIL LIKELY TO DEVELOP WITH THESE STORMS TONIGHT...WITH
ISOLATED TORNADOES.

PREV DISCUSSION... (ISSUED 301 PM CDT FRI MAY 13 2005)

DISCUSSION...
SCENARIO SHAPING UP FOR AN ACTIVE THUNDERSTORM SCENARIO LATER THIS
EVENING AND TONIGHT IN OUR REGION. A SHARPENED DRYLINE HAS MIXED
EASTWARD ACROSS WEST TX AND WAS APPROACHING AN IRAAN TO SNYDER LINE.
DRYLINE EXTENDED UP TO A MESO-LOW EAST OF LUBBOCK. A TORNADO WATCH
HAS ALREADY BEEN ISSUED FOR THE AREA JUST NORTH OF OUR COUNTIES INTO
SOUTHWESTERN OKLAHOMA...WHERE THUNDERSTORM INITIATION IS IMMINENT.
FARTHER SOUTH ALONG THE DRYLINE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP BY LATE AFTERNOON/EARLY EVENING ALONG THE DRYLINE AS THE
STRONGER PART OF THE CAP IS EVENTUALLY BROKEN. STORMS HAVE ALREADY
DEVELOPED NEAR FORT STOCTON.

EXPECT SCATTERED STORMS TO MOVE OFF THE DRYLINE AND AFFECT OUR AREA
NORTHWEST OF AN ALBANY TO SAN ANGELO TO OZONA LINE THIS EVENING/
EARLY TONIGHT. GIVEN THE STRONG INSTABILITY AND SUFFICIENT VERTICAL
SHEAR PROFILES...SOME OF THE STORMS COULD BE SEVERE. LATER TONIGHT
THE EFFECTIVE COLD FRONTAL BOUNDARY WILL PUSH SOUTHWARD ACROSS THE
RED RIVER AND INTO THE BIG COUNTRY. EXPECT ADDITIONAL STORM
DEVELOPMENT ALONG AND AHEAD OF THIS FRONT. LOW-LEVEL JET AND 850
MILLIBAR THETA-E RIDGE SUPPORT HEAVY RAIN POTENTIAL WITH THE STORMS
OVERNIGHT.

CARRYING CHANCE POPS FOR MOST OF WEST CENTRAL TX SATURDAY...WITH
THE BEST SHOWER/THUNDERSTORM COVERAGE SHIFTING SOUTHWESTWARD AS THE
FRONT CONTINUES SOUTHWARD. THE NAM AND GFS MODELS STILL SHOW SOME
DIFFERENCES LATE SATURDAY INTO SUNDAY. NAM TRYING TO BRIEFLY BRING
IN DRIER AIR FROM THE NORTHEAST...BUT IS LESS AGGRESSIVE THAN IN
PREVIOUS MODEL RUNS. WITH REMAINING MOISTURE AND POSSIBLY SOME LIFT
WITH WEAK EMBEDDED SHORTWAVES ALOFT...KEEPING THE POPS GOING
SATURDAY NIGHT INTO SUNDAY. STILL HAVE SOME UNCERTAINTY WITH
TIMING...PLACEMENT AND STRENGTH OF THESE WAVES...SO LEANING TOWARD
BEING CONSERVATIVE WITH THE POPS AT THIS TIME.

THE RAIN CHANCE SHOULD DIMINISH EARLY NEXT WEEK. HEIGHT RISES
ALOFT ARE PROGGED THROUGH MID-WEEK WITH UPPER RIDGE BUILDING
ACROSS TX LATE NEXT WEEK. THIS PAINTS A DRY WEATHER SCENARIO WITH
VERY WARM TEMPERATURES...AND HIGHS CLIMBING INTO THE 90S FOR THE
LATTER HALF OF NEXT WEEK.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/04
Hazardous weather outlook, May 13, 2:20 PM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT FRI MAY 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141920-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
220 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST CENTRAL
TEXAS...BUT A WARM LAYER OF AIR ALOFT HAS ACTED AS A CAP TO
PREVENT THUNDERSTORM FORMATION SO FAR THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO CLIMB THIS AFTERNOON...THIS CAP IS
EXPECTED TO WEAKEN AND EVENTUALLY BREAK...ALLOWING THUNDERSTORM
DEVELOPMENT ALONG A SHARPENING DRYLINE FROM BIG LAKE TO SNYDER.
OTHER STORMS WILL DEVELOP ALONG THE REMNANTS OF AN OLD OUTFLOW
BOUNDARY FROM LUBBOCK TO WICHITA FALLS. ALL OF THESE STORMS WILL
PUSH TO THE EAST AND NORTHEAST...LIKELY BRINGING THEM INTO THE
WEST AND NORTHWEST SECTIONS OF WEST CENTRAL TEXAS. THE MOST LIKELY
AREA TO SEE ANY OF THE SEVERE WEATHER THIS EVENING WILL BE ALONG
AND WEST OF AN OZONA TO SAN ANGELO TO ABILENE LINE.

GIVEN THE INSTABILITY PRESENT...ANY STORM THAT DOES DEVELOP WILL
QUICKLY REACH SEVERE LEVELS...WITH VERY LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...THERE IS SUFFICIENT WIND
SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW
ISOLATED TORNADOES...PARTICULARLY ACROSS THE NORTHERN AND WESTERN
BIG COUNTRY.

LATE TONIGHT...THE STORMS MAY MERGE INTO A SQUALL LINE ALONG A
COLD FRONT ACROSS THE NORTHWEST PORTIONS OF THE AREA. IF THIS LINE
DOES DEVELOP...THEN IT WOULD BE EXPECTED TO MOVE SOUTHEAST ACROSS
MUCH OF THE REMAINDER OF WEST CENTRAL TEXAS BY SUNRISE SATURDAY
MORNING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS FROM THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ALTHOUGH COOLER CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY BEHIND
THE WEAK FRONTAL BOUNDARY...THERE REMAINS THE POTENTIAL OF AT
LEAST SCATTERED THUNDERSTORMS. AGAIN...THESE STORMS COULD BECOME
QUITE STRONG...WITH A FEW PERHAPS BRIEFLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
AND INTO THE EVENING ACROSS THE NORTHERN AND WESTERN BIG
COUNTRY. SPOTTER ACTIVATION MAY BE REQUESTED FARTHER SOUTH ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU THIS EVENING.

07

In the hours before

Local storm report, May 13, 9:56 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
956 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             7 SSE HASKELL           33.07N 99.69W
05/13/2005  1.50 INCH        HASKELL            TX   TRAINED SPOTTER

            NEAR PAINT CREEK

&&

04
Local storm report, May 13, 9:58 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
958 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             WOODSON                 33.01N 99.05W
05/13/2005  1.00 INCH        THROCKMORTON       TX   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

04
Local storm report, May 13, 10:05 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             8 SSE HASKELL           33.05N 99.68W
05/13/2005  1.00 INCH        HASKELL            TX   TRAINED SPOTTER

            HAIL LOCATED BETWEEN LAKE STAMFORD AND US 277

&&

04
Special weather statement, May 13, 10:17 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1017 PM CDT FRI MAY 13 2005

TXZ054-127-140345-

NOLAN TX-TAYLOR TX-
1017 PM CDT FRI MAY 13 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CDT FOR TAYLOR
AND NOLAN COUNTIES...

AT 1012 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOLAN...OR ABOUT 15 MILES NORTH OF
BLACKWELL...MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS 5
MILES SOUTHEAST OF ROSCOE.  THE STRONG THUNDERSTORM WILL AFFECT THE
AREA BETWEEN ROSCOE AND NOLAN THROUGH 1045 PM.

VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY
WITH THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
Local storm report, May 13, 10:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1026 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             STAMFORD                32.94N 99.80W
05/13/2005  1.00 INCH        JONES              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

04
Local storm report, May 13, 10:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1052 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             8 NE ANSON              32.84N 99.80W
05/13/2005  0.88 INCH        JONES              TX   TRAINED SPOTTER

            IN CORINTH

&&

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTTornado WarningSJTHaskell34 min
May 13, 7:54 PM CDTTornado WarningSJTHaskell, Throckmorton36 min
May 13, 7:57 PM CDTTornado WarningSJTHaskell, Throckmorton33 min
May 13, 8:31 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
May 13, 8:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton47 min
May 13, 9:45 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:00 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton30 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:23 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor37 min
May 13, 10:29 PM CDTSevere Thunderstorm WarningSJTShackelford31 min
May 13, 10:44 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford31 min
May 13, 10:57 PM CDTFlash Flood WarningSJTJones3 hr
May 13, 10:57 PM CDTTornado WarningSJTNolan, Taylor33 min
May 13, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford45 min
May 13, 11:23 PM CDTSevere Thunderstorm WarningSJTRunnels37 min
May 13, 11:29 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor46 min
May 13, 11:51 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor24 min
May 14, 12:16 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor29 min
May 14, 12:24 AM CDTSevere Thunderstorm WarningSJTTaylor36 min
May 14, 12:26 AM CDTSevere Thunderstorm WarningSJTBrown34 min
May 14, 12:47 AM CDTTornado WarningSJTRunnels, Taylor28 min
May 14, 1:14 AM CDTTornado WarningSJTRunnels31 min
May 14, 1:29 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels31 min
May 14, 1:44 AM CDTTornado WarningSJTRunnels31 min
May 14, 2:14 AM CDTTornado WarningSJTColeman, Runnels32 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.